Journal of Symbolic Logic

Bounding prime models

Barbara F. Csima, Denis R. Hirschfeldt, Julia F. Knight, and Robert I. Soare

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


A set X is prime bounding if for every complete atomic decidable (CAD) theory T there is a prime model 𝔞 of T decidable in X. It is easy to see that X = 0' is prime bounding. Denisov claimed that every X ≤T 0' is not prime bounding, but we discovered this to be incorrect. Here we give the correct characterization that the prime bounding sets X ≤T 0' are exactly the sets which are not low2. Recall that X is low2 if X''≤T 0''. To prove that a low2 set X is not prime bounding we use a 0'-computable listing of the array of sets { Y: Y≤T X } to build a CAD theory T which diagonalizes against all potential X-decidable prime models 𝔞 of T. To prove that any non-low2 X is indeed prime bounding, we fix a function f ≤T X that is not dominated by a certain 0'-computable function that picks out generators of principal types. Given a CAD theory T, we use f to eventually find, for every formula φ(\overline{x}) consistent with T, a principal type which contains it, and hence to build an X-decidable prime model of T. We prove the prime bounding property equivalent to several other combinatorial properties, including some related to the limitwise monotonic functions which have been introduced elsewhere in computable model theory.

Article information

J. Symbolic Logic, Volume 69, Issue 4 (2004), 1117-1142.

First available in Project Euclid: 2 December 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Csima, Barbara F.; Hirschfeldt, Denis R.; Knight, Julia F.; Soare, Robert I. Bounding prime models. J. Symbolic Logic 69 (2004), no. 4, 1117--1142. doi:10.2178/jsl/1102022214.

Export citation


  • C. J. Ash and J. F. Knight Computable structures and the hyperarithmetical hierarchy, Elsevier Science, Amsterdam,2000.
  • C. C. Chang and H. J. Keisler Model theory, 3rd ed., Studies in Logic and the Foundations of Mathematics, vol. 73, North-Holland, Amsterdam,1990, 1st ed. 1973, 2nd ed. 1977.
  • R. J. Coles, R. Downey, and B. Khoussainov On initial segments of computable linear orders, Order, vol. 14 (1998), pp. 107--124.
  • B. F. Csima Degree spectra of prime models, Journal of Symbolic Logic, vol. 69 (2004), pp. 430--442.
  • B. F. Csima, V. S. Harizanov, D. R. Hirschfeldt, and R. I. Soare Bounding homogeneous models, to appear.
  • A. S. Denisov Homogeneous $0'$-elements in structural pre-orders, Algebra and Logic, vol. 28 (1989), pp. 405--418.
  • B. N. Drobotun Enumerations of simple models, Siberian Mathematics Journal, vol. 18 (1978), pp. 707--716.
  • S. S. Goncharov and A. T. Nurtazin Constructive models of complete decidable theories, Algebra and Logic, vol. 12 (1973), pp. 67--77.
  • V. S. Harizanov Pure computable model theory, Handbook of recursive mathematics (Yu. L. Ershov, S. S. Goncharov, A. Nerode, and J. B. Remmel, editors), Studies in Logic and the Foundations of Mathematics, vol. 138--139, Elsevier Science, Amsterdam,1998, pp. 3--114.
  • L. Harrington Recursively presentable prime models, Journal of Symbolic Logic, vol. 39 (1974), pp. 305--309.
  • D. R. Hirschfeldt Prime models of theories of computable linear orderings, Proceedings of the American Mathematical Society, vol. 129 (2001), pp. 3079--3083.
  • C. G. Jockusch, Jr. Degrees in which the recursive sets are uniformly recursive, Canadian Journal of Mathematics, vol. 24 (1972), pp. 1092--1099.
  • C. G. Jockusch, Jr. and R. I. Soare $\Pi^0_1$ classes and degrees of theories, Transactions of the American Mathematical Society, vol. 173 (1972), pp. 33--56.
  • I. Kaplansky Infinite Abelian groups, University of Michigan Press,1954.
  • N. G. Khisamiev A constructibility criterion for the direct product of cyclic $p$-groups, Izvestiya Akademiya Nauk Kazakhstan SSR, Seriya Fiziko-Matematicheskaya,(1981), pp. 51--55, in Russian.
  • B. Khoussainov, A. Nies, and R. A. Shore Computable models of theories with few models, Notre Dame Journal of Formal Logic, vol. 38 (1997), pp. 165--178.
  • J. F. Knight Degrees coded in jumps of orderings, Journal of Symbolic Logic, vol. 51 (1986), pp. 1034--1042.
  • D. A. Martin Classes of recursively enumerable sets and degrees of unsolvability, Zeitschrift für mathematische Logik und die Grundlagen der Mathematik, vol. 12 (1966), pp. 295--310.
  • T. S. Millar Foundations of recursive model theory, Annals of Mathematical Logic, vol. 13 (1978), pp. 45--72.
  • A. Nies A new spectrum of recursive models, Notre Dame Journal of Formal Logic, vol. 40 (1999), pp. 307--314.
  • G. E. Sacks Saturated model theory, W. A. Benjamin, Inc., Reading, MA,1972.
  • R. I. Soare Recursively enumerable sets and degrees: A study of computable functions and computably generated sets, Springer-Verlag, Heidelberg,1987.